Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Marquette, MI

August 1, 2002Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 4:27 PM EDT for Schoolcraft County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2002, 4:27 PM EDT (20:27 UTC)
Expired
Aug 1, 2002, 5:00 PM EDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KMQT 012027
SVRMQT
MIC153-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 500 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWBERRY TO GARDEN
  CORNERS...OR FROM 12 MILES SOUTHWEST OF MANISTIQUE. THE LINE WAS
  MOVING EAST AT 40 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GULLIVER AT 435 PM EDT
  SEUL CHOIX POINT AT 445 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60
AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND
CAUSE MINOR STRUCTURAL DAMAGE.

NNNN

LAROSA/RJT

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:25 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 11:25 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1125 AM EDT THU AUG 1 2002

MAIN FORECAST CONCERN IS SEVERE CONVECTION THIS AFTERNOON.

CDFNT WILL MOV INTO N LOW MI THIS BY 21Z THIS AFTN. SHRTWV ENERGY
ASSOC WITH THE FNT WILL BE MOV OVR OF N LWR THIS AFTN AS WELL.
HOWEVER...POISED OVR W ONT IS ANOTHER EVEN STRONGER SHRTWV TAKING
AIM AT U.P. FOR THIS AFTN. 850-500MB Q-VEC CONVERGENCE WILL REMAIN
STRONG OVER THE FCST AREA THRU THE AFTN. PWS WILL BE 1.5-1.8 IN OVR
FCST AREA AS WELL. K-INDICES WILL BE >30. STRONG THETA-E RIDGE WILL
REMAIN OVR FCST AREA THRU THE AFTN. THIS WILL MAKE FOR VERY UNSTABLE
COND...WITH FREEZE LVL WELL ABV 12K FT AND WEAK VERTICAL SHEAR.
HEAVY RAINS STILL LIKELY. MAINLY OVR S AND SW COUNTIES. WILL KEEP
POTENTIAL OF SVR WX IN FOR THIS AFTN. WILL NOT CHANGE LATER PERIODS
ATTM.

.MQT...NONE.

DLG

In the hours before

Special weather statement, Aug 1, 11:34 AM EDT, 4 hours 53 minutes before
MIZ012-013-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1134 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 400 PM EDT (300 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
DELTA...MENOMINEE...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  MENOMINEE...ESCANABA AND GLADSTONE

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA/JV

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 1, 12:08 PM EDT, 4 hours 19 minutes before
MIZ001>007-009>014-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1208 PM EDT THU AUG 1 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

ANOTHER STRONG UPPER LEVEL SYSTEM WILL FOLLOW A COLD FRONT THROUGH
UPPER MICHIGAN THIS AFTERNOON. THE THUNDERSTORMS THAT ARE FORECAST
IN THE UNSTABLE AIR OVER WISCONSIN THIS AFTERNOON WILL QUICKLY
SPREAD INTO UPPER MICHIGAN. THERE WILL BE PLENTY OF WARM...
MOIST...AND UNSTABLE AIR IN PLACE ACROSS UPPER MICHIGAN THROUGHOUT
THE AFTERNOON. THE MOST UNSTABLE AIR WILL BE OVER MENOMINEE AND
DELTA COUNTIES.

THE GREATEST HAZARDS WILL BE STRONG WINDS GUSTING TO 70 MPH...HAIL
AS LARGE AS 1 INCH AND HEAVY RAINS. THE STORMS WILL BE MOVING EAST
AT 50 MPH.

SPOTTER ACTIVATION IS POSSIBLE ONCE AGAIN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

DLG
Local storm report, Aug 1, 2:16 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
216 PM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    WATERSMEET                MI   1.00 INCH HAIL
08/01/02   GOGEBIC

CVKING
Special weather statement, Aug 1, 3:50 PM EDT, 37 minutes before
MIZ012-013-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 800 PM EDT (700 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
ALGER...DELTA...LUCE...MENOMINEE...SCHOOLCRAFT...

THIS INCLUDES THE FOLLOWING LOCATIONS...
MUNISING...ESCANABA...GLADSTONE...NEWBERRY...MENOMINEE...
MANISTIQUE...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

DLG

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 1, 3:50 PM EDT, 37 minutes before
MIZ006-007-012>014-020000-

SPECIAL WEATHER STATEMENT...CORRECTION FOR ZONE CODES
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 800 PM EDT (700 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
ALGER...DELTA...LUCE...MENOMINEE...SCHOOLCRAFT...

THIS INCLUDES THE FOLLOWING LOCATIONS...
MUNISING...ESCANABA...GLADSTONE...NEWBERRY...MENOMINEE...
MANISTIQUE...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

DLG

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 1, 4:05 PM EDT, 22 minutes before
MIZ006-007-012>014-020200-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1000 PM EDT (900 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
ALGER...DELTA...LUCE...MENOMINEE...SCHOOLCRAFT...

THIS INCLUDES THE FOLLOWING LOCATIONS...
MUNISING...ESCANABA...GLADSTONE...NEWBERRY...MENOMINEE...
MANISTIQUE...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

DLG

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:10 AM EDTSpecial Marine WarningMQT50 min
Aug 1, 5:02 AM EDTSevere Thunderstorm WarningMQTGogebic73 min
Aug 1, 5:05 AM EDTSpecial Marine WarningMQT70 min
Aug 1, 5:21 AM EDTSevere Thunderstorm WarningMQTOntonagon69 min
Aug 1, 5:29 AM EDTSevere Thunderstorm WarningMQTHoughton46 min
Aug 1, 6:08 AM EDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:15 AM EDTSevere Thunderstorm WarningMQTGogebic, Houghton45 min
Aug 1, 6:15 AM EDTSevere Thunderstorm WarningMQTIron60 min
Aug 1, 6:25 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette80 min
Aug 1, 6:35 AM EDTSpecial Marine WarningMQT55 min
Aug 1, 6:45 AM EDTSpecial Marine WarningMQT105 min
Aug 1, 7:05 AM EDTSevere Thunderstorm WarningMQTAlger, Delta70 min
Aug 1, 7:15 AM EDTSevere Thunderstorm WarningMQTIron45 min
Aug 1, 7:22 AM EDTSpecial Marine WarningMQT83 min
Aug 1, 7:41 AM EDTSevere Thunderstorm WarningMQTSchoolcraft79 min
Aug 1, 7:44 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee61 min
Aug 1, 7:45 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee60 min
Aug 1, 7:48 AM EDTSevere Thunderstorm WarningMQTLuce72 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:16 AM EDTSevere Thunderstorm WarningMQTDelta59 min
Aug 1, 8:26 AM EDTSpecial Marine WarningMQT19 min
Aug 1, 9:00 AM EDTFlash Flood WarningMQTDelta2 hr
Aug 1, 9:14 AM EDTSevere Thunderstorm WarningMQTAlger, Marquette61 min
Aug 1, 9:17 AM EDTSevere Thunderstorm WarningMQTMarquette58 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 12:03 PM EDTSevere Thunderstorm WarningMQTGogebic42 min
Aug 1, 12:09 PM EDTSevere Thunderstorm WarningMQTIron51 min
Aug 1, 12:26 PM EDTSevere Thunderstorm WarningMQTBaraga64 min
Aug 1, 12:37 PM EDTTornado WarningMQTBaraga, Iron53 min
Aug 1, 12:41 PM EDTTornado WarningMQTGogebic49 min
Aug 1, 12:59 PM EDTTornado WarningMQTMarquette61 min
Aug 1, 1:28 PM EDTTornado WarningMQTIron32 min
Aug 1, 1:47 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron58 min
Aug 1, 1:58 PM EDTSevere Thunderstorm WarningMQTMarquette47 min
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 3:11 PM EDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette64 min
Aug 1, 3:32 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft58 min
Aug 1, 3:52 PM EDTSpecial Marine WarningMQT83 min
Aug 1, 3:52 PM EDTSpecial Marine WarningMQT83 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:05 PM EDTSevere Thunderstorm WarningMQTLuce55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.